Aa
A
A
A
Close
Dermatology Community
53.5k Members
Avatar universal

Ongoing Hives and rash for 4 weeks

Hi there

4 weeks ago I took Cipro and got hives right away. I was told to continue my dosage of Cipro adn to take Benadryl. After I was done with the Cipro, I still had hives. My hives would be very itchy, swollen adn would come on one part of my body, then after a couple of minutes dissapear and appear on another part. I was given Preginsone for 5 days and continued with the Benadryl. This did nothing.

Then I was given Reactin which helped reduce the amount of hives and the itch. I was on Reactine for a bit over a week. However, I got this rash on my chest and unlike the hives, it did not go away.Then it spread to my face and neck. It is very itchy, blotchy and red. My face is completly swollen and even the parts that are not red, still have raised skin. Its been like this for 4 days now. Its not going away. I'm driving myself crazy with the itch and the fear that I will stay like this forever. I dont know what to do anymore! I havent changed my eating habits or my detergent or anything and I've never been allergic to anything but the Cipro. The doctors cant figure it out and my allergy test is scheduled in 6 months.
Please help! I'm getting very depressed over this, I'm only 22 and I cant leave the house, I even have to work from home. This is ruining my life.
4 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
From the symptoms it looks like hives or allergies or contact dermatitis. Avoid using any lotions and creams for the meantime. Wash the skin with a mild cleanser with moisturizing properties like Cetaphil. Pat it dry. Then apply a good hypoallergenic moisturizer over the area and see if this improves.If the symptoms still persist then you can apply mild steroid like dermacort. For the itching take some antihistaminics like Benadryl or Claritin.

If the irritation persists then please get it evaluated from a dermatologist.
I hope it helps. Take care and please do keep me posted in case you have any additional doubts. Kind regards.


1 Comments
This same thing is happening to me the day after I stopped copra for a UTI. Now I am on 3 allergy medications. 2 weeks later I am still having hives.
Avatar universal
What ended up happening, I am going through the same thing now. Please help, i have seen several doctors!
1 Comments
Go get a cbc and plattlet count done tell ur doctor what has been going on and that it still has not gone away. When does it go away and when does it come back. I'm not a doctor just a suggestion. Keep me posted hope ur feeling better.
Avatar universal
I, got a abscess so i went to the emergency room and they prescribed me bactrim said it would go away, well i still had 12 bactrim pills left it is a antibiotic that kills bacteria. I went back they did a i&d (lanced) then they packed it with packing for 2 days the guy who did the i&d said to pull out about a inch every day until it comes out and keep taking the bactrim. I did not want to pull it out by myself so they accidentally pulled it out he said it looked good and gave me more bactrim. The wound was not getting any better i went back they put me on a different antibiotic clyndimicin 10 day supply take 2 four times daily way too much i thought anyway. Went and finnaly seen PCP said he would refer me to a wound clinic went there they have me scrubbing it out with hibiclens and put mupirocin on it twice daily with dressing two days later i developed a rash on my lower legs & feet. I went to a walk in clinic the doc said it looked like purpura just a guess off the top of his head he told me too go to the E.R so went back they took blood said everything was normal they prescribed hydrocortisone & Lotrimin cream. I hope this works does anyone have any suggestions plz help... Thanks.  Tooreditchy
Avatar universal
Hi there. Sorry, I forgot about this post. After 4 long months of being on steroids and allergy medicine as well as seeing numerous specialists and a dermatologist there still was no answer to my condition. The fact that I had a severe reaction to cipro was just not accepted.  I also had two allergy tests and tested positive to nothing.

Long story short, I went to a homeopath. I'm fortunate that I am German and am familiar and open to homeopathy. I was told that anything to do with the skin would take a long time to heal but that it would indeed go away. Those words have me hope. I was given a remedy and also a cream for the rash that I had developed in addition to my hives.

The next morning that I woke up, my hives were all gone and never returned. The rash took about 3 days to clear completely. It never came back. I went back to heal my kidneys and I can proudly say that in the last 7 years I've only had 1 UTI and haven't been on any kind of antibiotic since...compared to an entire year prior to my cipro situation with reoccurring utis.

It is unfortunaten that in North America, our medical community is so opposed to alternative medicine. I feel that if you've tried everything numerous doctors have prescribed you, it is your doctors responsibility to keep an open mind to alternative treatments they might not be privy to: my doctors shamed me and made me feel guilty for having gone this route. They dismissed my recovery to just pure luck because they can't accept that something else cured me. I didn't think any less of these doctors because they weren't able to cure me, but I did lose respect to their close mindness. I kept being told  "not to trust this because we don't know what it is and there is no proof". Chinese medicine and homeopathy have existed for hundreds of years and to say that none of it is effective before the last century is in my opinion, stupid. One thing I can certainly say is that unlike my doctors, my homeopath has never discouraged me from going to my doctor or taking antibiotics. However I was cautioned to taking antibiotics without even knowing what's wrong with me. I have a couple of doctor friends and understand the politics and pressures they're under both my demanding and unrealistic patients to the medical community. However , if we were a bit proactive and less reactive we could prevent a lot of these issues. I perhaps wouldn't have had to be torn from a normal life when I was 22.

sometimes things just don't work. You need to sometimes take your health into your own hands and do what's right for you. If any of you do decide to turn to alternative medicine, my suggestion is that you go to a homeopath and not a naturopath. Naturopaths in North America are less holistic and more focused on the digestive system. I also recommend you seek someone who is older, European or Asian.

Sorry if I've offended anyone with this post. I'm sure some doctors will be upset with me. This post wasn't to undermine anyone's abilities but rather to encourage alternative practices in addition to modern medicine like we do in Europe. Good luck to anyone who is going through this!
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions